Hi, I'm new to this board.
I have been treated for hbp for 19 years. For the past 10 years, I was taking lisinopril. I was getting good results all those years until the past 9 months. I started developing edemas on my neck, arms, and feet. My new dr. fresh out of med school (old dr. retired) told me it was from being on an ace inhibitor. He took me off it when I went to see him for a large swelling on my neck. He now has me on toprol xl. Said my readings weren't low enough and added hctz 25 mg. I bought a bp testing machine and my readings are still quite high. Last week he increased my toprol to 100 mg. along with the hctz. My readings are no better. Anywhere's from 144/88 up to 165/96. It seems the only thing the toprol is doing is making me extremely tired. Dr. wants me to go for a renal artery doppler and kidney ultrasound. I might mention I'm going through menopause and heard this can cause anxiety which can keep your bp elevated. Anyone have any suggestions for me.
I was diagnosed with Hypertension last year. My doctor put me on Lisinopril and I took it for a month but woke up with my throat closing on me and could not swallow so I was taken off of it and put on a diuretic but that did nothing for me. I take Diovan now and this is in a class of drugs that blocks a chemical the kidneys produce that constrict vessels. It works similar to ace inhibitors. Maybe you should check with your doctor about taking Diovan. It comes alone or with a diuretic if needed. My pressure averages 115/75 and I have had no side effects from it. I have been taking it for a year now..
You were lucky. That throat closing from the ACEI was angioedema, a severe allergic reaction, which is not rare with ACEI's. An attack can kill by suffocation.
A small proportion of those who suffer an attak with an ACEI will do the same with an ARB...but that's far rarer.
I get it if I take too large a dose of niacin and the first and last time I tried 500 mg. my lips and tongue swelled and my throat started closing...I was scared WHITE but I recovered in 20 minutes!
What did you find out about that neck swelling. If it's your thyroid (like a goiter or other condition) the change in your thyroid hormones can make your BP difficult to control.
When my throat closed up it felt like my throat was coming up inside out on me. I had to go to the Emergency Ward and I told the doctor that I had read that Lisinopril could have this side effect. That is when he told me not to take it anymore. It took a few hours for it to go away but it was scary..
Crazy that you should mention thyroid. For the past year, I've been tested for thyroid disorder. My bloodwork is always within the "normal" ranges but does flucuate quite abit. An ultrasound showed that it has grown 1-1/2 cms. over the past 2 years. But my gp, an endo and 2 different ents cannot tell me why its growing. The lump I had on my neck was an edema from the lisinopril as I was told by my gp. It went away after about 24 hrs. But I never realized thyroid problems can cause hard to treat bp. I'm totally convinced alot of my symptoms are caused by my thyroid. (lump in my throat, redness of front of neck, tiredness etc.) but no one will listen. Now my cholestral is climbing and my bp just won't come down. Its very discouraging to say the least.
Patti, I agree with Lenin. My mom had taken lisinopril for yrs and then she started the hctz. A yr later she had a goiter. She was dx'd with graves disease and had rai. Did any of your dr's check the T3, T4 as well as the Tsh? Some drs won't check anything but the Tsh.
Last December I had the following results.
T4free 1.2 range .8 - 1.8
T3 total 131 range 60 - 181
tsh .56 range .40 - 5.50
the ultrasound showed both lobes over 5 cms. and 3 nodules present measuring 3 to 4 mm each.
Another tsh was taken after this one and my tsh was 1.3 range .8 - 1.8
So as you can see, it always falls within normal ranges. But since December my blood pressure has gone up and nothing seems to help.
I've tried avapro, which gave me edemas. And now toprol. I've just been upped to toprol xl 100 mg. at bedtime and 25 mg. hctz in the morning. But my pressure is still high. I'm going for the doppler of my kidneys in 2 wks. But I don't think this is the problem because all my kidney bloodwork is fine.